Iowa, 2003

Winter Weather in Iowa, March 4, 2003

March 4, 2003 · NWS FSD · 8 events in 8 counties and zones

Snowfall of 3 to 6 inches caused slow travel and slick roads, indirectly resulting in several minor accidents. The snow had a very low moisture content.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to 6 inches caused slow travel and slick roads, indirectly resulting in several minor accidents. The snow had a very low moisture content.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 3, 8:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 3, 8:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CST MON MAR 03 2003

LIGHT SNOW IN SOUTHWEST SOUTH DAKOTA WAS BEGINNING TO SPREAD INTO
THE SOUTH CENTRAL AS MID LEVEL FRONTOGENESIS DEVELOPS. EARLIER FCST
HAS MOST SIGNIFICANT SNOW ALONG SD/NE BORDER INTO NORTHWEST IOWA
TONIGHT INTO TUESDAY AND THIS STILL LOOKS GOOD. LIGHTER AMOUNTS TO
NORTH OF THAT BUT LITTLE IF ANY PAST I-90 AS HIGH PRESSURE BUILDS IN
FROM NORTHWEST. NORTHWEST WINDS HAVE BEEN SLOW TO INCREASE OVER
SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA WITH NO BIG PUSH OF
COLDER AIR. WINDS WILL INCREASE YET TONIGHT AS COLDER AIR DOES MOVE
SOUTH. UPDATED EARLIER FOR WINDS BUT REST OF FCST STILL LOOKED
GOOD.

.FSD...NONE

WB
Hazardous weather outlook, Mar 3, 5:51 AM CST, 19 hours 9 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 AM CST MON MAR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Cherokee

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
Cherokee forecast zone
Reported by
NEWSPAPER
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winter Weather, Ida

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
Ida forecast zone
Reported by
NEWSPAPER
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Winter Weather, O'Brien

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
O'Brien forecast zone
Reported by
NEWSPAPER
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Winter Weather, Plymouth

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
Plymouth forecast zone
Reported by
NEWSPAPER
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Winter Weather, Woodbury

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
Woodbury forecast zone
Reported by
NEWSPAPER
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Winter Weather, Sioux

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
Sioux forecast zone
Reported by
NEWSPAPER
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Winter Weather, Buena Vista

When
March 4, 1:00 AM CST to 2:00 PM CST
Where
Buena Vista forecast zone
Reported by
NEWSPAPER
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347055, 5347056, 5347057, 5347058, 5347059, 5347060, 5347529, 5347530.